Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Louisville, KY

March 14, 2019Scott County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Mar 14, 2019, 3:25 PM EDT for Scott County, Washington County, Indiana. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 3:25 PM EDT (19:25 UTC)
Expired
Mar 14, 2019, 3:45 PM EDT
In force
20 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Scott County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 3:43 PM EDTTSTM WND DMG4 Nnw New Frankfort, INTREE DOWN...REPORTED AT HARDY LAKE SCOTT COUNTY INDIANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 10:47 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS53 KLMK 141925
SVRLMK
INC143-175-141945-
/O.NEW.KLMK.SV.W.0013.190314T1925Z-190314T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
325 PM EDT THU MAR 14 2019

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Scott County in south central Indiana...
  Southeastern Washington County in south central Indiana...

* Until 345 PM EDT.

* At 324 PM EDT, a severe thunderstorm was located near New
  Pekin, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scottsburg, Vienna, Austin, Blue River, New Pekin, Little York,
  Blocher, South Boston, New Liberty, and New Philadelphia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

LAT...LON 3875 8568 3874 8568 3874 8567 3867 8560
      3861 8575 3860 8579 3859 8579 3858 8581
      3847 8605 3851 8609 3873 8589 3873 8585
      3878 8582 3878 8580 3880 8580 3882 8576
TIME...MOT...LOC 1924Z 230DEG 52KT 3853 8600 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

13
1 follow-up statement
084 
WWUS53 KLMK 141943
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
343 PM EDT THU MAR 14 2019

INC143-175-141953-
/O.EXP.KLMK.SV.W.0013.000000T0000Z-190314T1945Z/
Scott IN-Washington IN-
343 PM EDT THU MAR 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR SCOTT AND SOUTHEASTERN
WASHINGTON COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe 
limits. However gusty winds and heavy rain are still possible with 
this thunderstorm.

A Tornado Watch remains in effect until 500 PM EDT for south central
Indiana.

LAT...LON 3875 8568 3874 8568 3874 8567 3867 8560
      3861 8575 3860 8579 3859 8579 3858 8581
      3847 8605 3851 8609 3873 8589 3873 8585
      3878 8582 3878 8580 3880 8580 3882 8576
TIME...MOT...LOC 1943Z 230DEG 52KT 3869 8575 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:18 PM EDT, 7 minutes earlier.

Area forecast discussion, Mar 14, 3:18 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
318 PM EDT Thu Mar 14 2019

.Forecast Update...
Issued 316 PM EDT Thu Mar 14 2019

We've received multiple reports of +58mph wind gusts across the
region ahead of the line of storms, so have gone ahead and upgraded
parts of the wind advisory to a high wind warning through 22z. Rest
of forecast on track.

&&

.Short Term...(This evening through Friday)
Issued at 241 PM EDT Thu Mar 14 2019

Ongoing strong to severe storms at this hour across portions of
southern Indiana and western/central Kentucky. Overall environment
so far has been conducive for supercellular storms capable of
tornadoes, large hail, and straight line damaging winds. Regional
satellite reveals breaks ahead of this line, indicating the
atmosphere should continue to destabilize and theoretically remain
favorable for strong to severe storms. High-res models have hinted
at some weakening in storms, particularly south of the Ohio River,
as we head into the late afternoon hours, before upticking in
strength again in central/eastern Kentucky by evening. Although
reasons for this are not entirely clear, satellite/radar trends for
storms generally south of the Ohio River have shown them struggling
a bit over the past hour, so the models may be on to something
despite increasing instability. That being said, will continue to
maintain the tornado watch for the current counties, with possible
extensions in duration and areal extent soon. Activity should push
out of the region by midnight.

The other story today has been the gusty winds. Gradient winds have
been pushing +50mph for many spots, and expect the strong winds to
continue through a good portion of the evening. As a result, have
extended the duration of the wind advisory to 03z tonight to account
for gusty wind potential.

.Long Term...(Friday night through Thursday)
Issued at 235 PM EDT Thu Mar 14 2019

Relatively quiet weather is expected through the weekend as the
region remains at the base of a broad 500mb trough. A strong wave
within the base of the trough may impact the region Monday, bringing
light precipitation, but there's some differences in medium range
output so will keep PoPs low for now.

Dry weather then looks to persist into the mid week timeframe. A
cold front may swing through during the Thursday/Friday timeframe
and bring additional precipitation to the region.

&&

.Aviation...(18Z TAF Issuance)
Updated at 111 PM EDT Thu Mar 14 2019

A line of strong to severe storms is currently ongoing across south-
central Indiana into western Kentucky. This line will slowly move to
the east through the afternoon, though some uncertainty remains as
to whether it will hold together or begin to break apart as some
models indicate some weakening. Regardless, will keep thunderstorms
in all TAF for a period this afternoon and evening. Gusty and
erratic winds will be possible in any thunderstorm.

Drier air will move in behind the line of storms and result in VFR
conditions, though a deck of stratus clouds may impact terminals
early tomorrow morning.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     INZ076>079-083-084-089>092.

     High Wind Warning until 6 PM EDT this evening for INZ090>092.

KY...Wind Advisory until 11 PM EDT /10 PM CDT/ this evening for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

     High Wind Warning until 6 PM EDT /5 PM CDT/ this evening for
     KYZ024>043-045>049-053>057-061>067-070>078-081-082.

&&

Update...DM
Short Term...DM
Long Term...DM
Aviation...DM
Hazardous weather outlook, Mar 14, 2:58 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
258 PM EDT Thu Mar 14 2019

KYZ033>043-045>049-053>057-063>067-073>078-081-082-151900-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Horse Cave, Greensburg, Campbellsville,
Liberty, Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
258 PM EDT Thu Mar 14 2019 /158 PM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms continue to remain a threat this
afternoon and evening with damaging winds as the primary threat.
Tornadoes and hail are also possible. Heavy rainfall may result in
localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 55 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

INZ076>079-083-084-089>092-KYZ023>032-061-062-070>072-151900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Butler-Edmonson-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, Morgantown, Brownsville, Russellville, Bowling Green,
Franklin, and Providence
258 PM EDT Thu Mar 14 2019 /158 PM CDT Thu Mar 14 2019/

...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS
EVENING...
...TORNADO WATCH 24 IN EFFECT UNTIL 5 PM EDT /4 PM CDT/ THIS
AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Strong to severe thunderstorms continue to remain a threat this
afternoon and evening with damaging winds as the primary threat.
Tornadoes and hail are also possible. See the latest tornado watch
for more details. Heavy rainfall may result in localized flooding.

Outside of thunderstorms, strong winds blowing from the south will
gust as high as 55 mph today. Winds of this magnitude can blow
around small items, topple weakly rooted trees, and make travel
difficult on east-west oriented roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather, strong winds, heavy
rainfall, or flooding impacts today.

DM

In the hours before

Local storm report, Mar 14, 3:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
307 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     NON-TSTM WND GST 3 NW OKOLONA            38.17N 85.73W
03/14/2019  M61 MPH          JEFFERSON          KY   PUBLIC

            61 MPH PEAK WIND GUST AT LOUISVILLE
            INTERNATIONAL ASOS AT 256 PM EDT.

&&
Local storm report, Mar 14, 3:12 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     NON-TSTM WND GST DANVILLE                37.65N 84.77W
03/14/2019  E60 MPH          BOYLE              KY   BROADCAST MEDIA

            *** 1 INJ ***
            TREE FELL DOWN ON A WOMAN IN THE DANVILLE
            AREA OF BOYLE COUNTY. WOMAN WAS TRANSPORTED
            TO HOSPITAL.

&&
Local storm report, Mar 14, 3:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
318 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     2 W HUNTINGBURG         38.30N 87.00W
03/14/2019                   DUBOIS             IN   911 CALL CENTER

            TELEPHONE LINES DOWN 2 MILES WEST OF
            HUNTINGBURG.

&&

CG
Local storm report, Mar 14, 3:19 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     2 E HUNTINGBURG         38.30N 86.92W
03/14/2019                   DUBOIS             IN   911 CALL CENTER

            TREES DOWN EAST OF HUNTINGBURG, IN.

&&

CG
Local storm report, Mar 14, 3:20 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     TSTM WND DMG     1 N HAYSVILLE           38.49N 86.91W
03/14/2019                   DUBOIS             IN   911 CALL CENTER

            TREE ACROSS ROAD 231 NORTH OF HAYSVILLE.

&&

CG
Local storm report, Mar 14, 3:25 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     NON-TSTM WND DMG 1 ENE PARIS             38.21N 84.25W
03/14/2019                   BOURBON            KY   COUNTY OFFICIAL

            A SCHOOL OFFICIAL IN BOURBON COUNTY STATED
            THAT TREES WERE DOWN ACROSS THE COUNTY DUE
            TO NON-THUNDERSTORM WINDS.

&&

KDW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 12:20 PM EDTSpecial Weather StatementLMKDubois40 min
Mar 14, 12:30 PM EDTSevere Thunderstorm WarningLMKDubois16 min
Mar 14, 12:56 PM EDTSevere Thunderstorm WarningLMKDubois34 min
Mar 14, 1:08 PM EDTTornado WarningLMKDubois22 min
Mar 14, 1:18 PM EDTSevere Thunderstorm WarningLMKDubois27 min
Mar 14, 1:25 PM EDTTornado WarningLMKOrange25 min
Mar 14, 1:43 PM EDTSevere Thunderstorm WarningLMKOrange32 min
Mar 14, 2:06 PM EDTSevere Thunderstorm WarningLMKWashington24 min
Mar 14, 2:11 PM EDTSevere Thunderstorm WarningLMKCrawford, Dubois, Orange, Perry34 min
Mar 14, 2:14 PM EDTTornado WarningLMKWashington16 min
Mar 14, 2:25 PM EDTTornado WarningLMKCrawford, Orange25 min
Mar 14, 2:40 PM EDTSevere Thunderstorm WarningLMKCrawford, Perry35 min
Mar 14, 2:52 PM EDTSevere Thunderstorm WarningLMKPerry23 min
Mar 14, 2:58 PM EDTTornado WarningLMKWashington17 min
Mar 14, 3:13 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison, Perry32 min
Mar 14, 3:15 PM EDTHigh Wind WarningLMKClark, Floyd, Harrison3 hr
Mar 14, 3:15 PM EDTWind AdvisoryLMKClark, Floyd, Harrison8 hr
Mar 14, 3:36 PM EDTSevere Thunderstorm WarningLMKClark, Floyd, Harrison24 min
Mar 14, 3:53 PM EDTSevere Thunderstorm WarningLMKClark37 min
Mar 14, 4:10 PM EDTSevere Thunderstorm WarningLMKJefferson, Scott20 min
Mar 14, 4:22 PM EDTSevere Thunderstorm WarningLMKJefferson12 min
Mar 14, 4:54 PM EDTAreal Flood AdvisoryLMKClark, Floyd3 hr
Mar 14, 4:59 PM EDTTornado WarningLMKClark, Jefferson, Scott16 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.